ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO585

A Rare Case of Hypophysitis Induced Hyponatremia

Session Information

  • Trainee Case Reports - III
    October 26, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Hasan, Alia, Zucker School of Medicine at Hofstra Northwell, GREAT NECK, New York, United States
  • Sachdeva, Mala, Zucker School of Medicine at Hofstra Northwell, GREAT NECK, New York, United States
  • Wanchoo, Rimda, Zucker School of Medicine at Hofstra Northwell, GREAT NECK, New York, United States
  • Jhaveri, Kenar D., Zucker School of Medicine at Hofstra Northwell, GREAT NECK, New York, United States
Introduction

Immune checkpoint inhibitors are associated with a few electrolyte disorders. CTLA-4 antagonists are known to cause hypophysitis and as a result hyponatremia with an incidence of 3.2%. PD-1 inhibitors are not commonly associated with hyponatremia from hypophysitis. We report a case of hyponatremia associated with hypophysitis secondary to pembrolizumab therapy.

Case Description

A 69 year old male was diagnosed with non small cell lung cancer with metastatic lesions. Given the tumor was PDL1 positive, the patient was initiated on pembrolizumab therapy. 4 months into therapy, the patient was noted to have orthostatic hypotension and presented with a blood pressure of 90/50 mmHg and a sodium concentration of 125mmol/L. A trial of normal saline lead to improvement in blood pressure but worsening of hyponatremia to 123mmol/L. Serum osmolarity was 260mosm/Kg and urine osmolarity of 475mosm/Kg. Urine Na was 45mmol/L. An am cortisol repeated 3 times showed a very low value. ACTH was also suppressed. A thyroid panel revealed a low TSH and a low T4 level. FSH, LH and other hormones were in normal limits. An MRI of the brain did not show any pituitary lesions and a CT scan of the adrenals revealed no new findings. Given the hormonal abnormalities, a diagnosis of hypophysitis was made. This led to secondary adrenal insufficiency, hypotension and hyponatremia. The patient responded to corticosteroid therapy and Na improved to 133 mmol/L on discharge. The patient was also started on fludrocortisone and levothyroxine therapy.

Discussion

In contrast to CTLA4 antagonists, PD1 and PDL1 inhibitors are more commonly assocaited with thyroid and adrenalitis causing hyponatremia. Hypophysitis with PD-1 inhibitors is rare occuring <1% of patients. The mean onset of endocrine side effects is 9 weeks after initiation (range 5-36 weeks) of immunotherapy. Since the endocrine effects of immune checkpoint inhibitors are classified as toxic adverse events, it is recommended both discontinuation of the immune checkpoint inhibitor medication and 'high-dose' glucocorticoid treatment as in our patient. Our case highlights the potentially life threatening complication of checkpoint inhibitors and the urgent need for awareness amongsts hospitalists, nephrologists and oncologists for prompt recognition and treatment.